Ohio, 2023

Damaging Winds in Ohio, July 24, 2023

July 24, 2023 · NWS RLX · 4 events in 2 counties and zones

A few thunderstorms sprouted on July 24th in southeast Ohio during an unseasonably hot end to the month. These pop up storms produced downburst winds as they dissipated, which resulted in instances of downed trees and power lines in Perry and Meigs Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A few thunderstorms sprouted on July 24th in southeast Ohio during an unseasonably hot end to the month. These pop up storms produced downburst winds as they dissipated, which resulted in instances of downed trees and power lines in Perry and Meigs Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 24, 6:37 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 24, 6:37 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
737 PM EDT Mon Jul 24 2023

.SYNOPSIS...
Heat and humidity gradually build through the week, with the
chance for mainly afternoon and evening showers and
thunderstorms, mainly early and late week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 700 PM Monday...

The main theme of the forecast remains in tact. However, have
adjusted winds, sky condition and PoPs extensively to represent
the latest model data. This included fine tuning the timing of
convection rolling in from the west to reflect in the PoPs.
Also, added more cloud coverage for the overnight and through
the morning. Wind direction was a little off and wanted to
reflect possible convection coming in, therefore raised wind
gusts slightly and changed wind direction to a more southerly
flow through morning and then westerly in the afternoon.

As of 153 PM Monday...

Showers and thunderstorms are still possible later this
afternoon, diminishing in intensity and coverage by this
evening. Models show a strong shortwave within an H500 trough
crossing overnight tonight. High resolution models suggest this
disturbance will bring a cluster of thunderstorms along the OH
River around midnight. These storms will move under an less
unstable environment with relatively less moisture. Deep layer
shear remains weak, generally less than 15KTs, so would expect
mainly up and down convection, with some locally gusty winds
possible in any downdrafts.

With diffluent flow at H500, and the absence of upper level
disturbances during this time period, expect mainly dry
conditions for the most part Tuesday. The exception will be
afternoon and evening thunderstorms that could develop under
unstable conditions.

Guidance suggests another muggy night with dewpoints in the mid
60s. Lows tonight will range from the low to mid 60s lowlands,
into the mid 50s highest elevations of our northeast mountains.
Tuesday's afternoon temperatures will reach the mid to upper
80s lowlands, ranging into the lower 70s highest elevations. The
heat and humidity could bring Heat Index values into the triple
digits across the lowlands Tuesday afternoon.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 235 PM Monday...

Existing showers and storms from the near term period will be
gradually wrapping up along the mountains Tuesday night as
daytime heating comes to a close. Diurnally driven convection
remains possible in an isolated fashion for both Wednesday and
Thursday, especially if clusters of storms from the Ohio Valley
advance east enough before midnight each evening.

Eastward advancement of an upper level trough will yield height
rises over the forecast area beginning on Wednesday. Increasing
dewpoints will impose heat index values to rise into the upper
90s/low 100s for areas in the lower elevations beginning
Wednesday afternoon and extending into Thursday afternoon as
well. Will retain mention of possible headlines for heat in the
HWO.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 235 PM Monday...

The forecast period opens up in similar fashion to the short
term, with lingering shower and storm activity gradually winding
down with the loss of daytime heating. Warm and muggy conditions
prevail once more on Friday, leading the way for possible triple
digit heat indices and afternoon storms sprouting as convective
temperatures are realized.

The better chance of showers and storms arrives along a cold
front this weekend. Details such as timing and coverage of the
frontal passage remain unclear, so opted to refrain from
straying away from central guidance in regards to precipitation
until better alignment amongst models take shape. Current
projections bring the front into the Central Appalachians late
Saturday night into the second half of the weekend. In the wake
of the frontal passage, heat index values should drop below
advisory levels as cooler air filters in by the conclusion of
the period.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 730 PM Monday...

For the most part, we cannot rule out a shower or isolated storm
at the sites overnight. However, fairly confident BKW will not
see any activity with no fog expected. Cloudy skies and some
turbulent wind overnight will suppress most fog formation though
any site that receives a shower will likely have some patchy
fog develop. The western terminals will have the best chances of
seeing convection as the thunderstorm activity from the west
continues to drive east toward our area. Most of the convection
will dissipate or at least weaken before it gets here so not
looking at any strong storms. Stratiform type rain could sneak
up into a site especially HTS/CRW and later on in the early
morning at CKB/EKN. Not expecting too many restrictions only to
VIS if a shower is heavy enough. Most activity will end by late
morning although there will be chances for shower or storm
development during the afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: TAFs may need amended for a direct
thunderstorm hit for a possible upstream thunderstorms tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 TUE
UTC 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
EDT 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z WEDNESDAY...
Localized brief IFR conditions expected along afternoon thunderstorms
Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MEK
NEAR TERM...ARJ/JZ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JZ
Hazardous weather outlook, Jul 24, 1:37 AM EST, 19 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
237 AM EDT Mon Jul 24 2023

VAZ003-004-WVZ033-034-039-040-515>526-250645-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
237 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast, northern, southeast and southern West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ103-105-OHZ067-075-076-085>087-WVZ005>011-013>020-024>032-250645-
Boyd-Lawrence KY-Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-
237 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central,
northern, southern and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures in the 90s combined with humid conditions Thursday and
Friday may result in heat indices in the lower 100s. A heat advisory
may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101-102-OHZ066-083-084-250645-
Greenup-Carter-Perry-Jackson OH-Vinton-
237 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms this afternoon and
tonight. Damaging winds are the primary threat. In addition, heavy
downpours can be expected with any storm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures in the 90s combined with humid conditions Thursday and
Friday may result in heat indices in the lower 100s. A heat advisory
may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 24, 7:07 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
807 PM EDT Mon Jul 24 2023

OHZ066-250030-
Perry OH-
807 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of northwestern Perry
County through 830 PM EDT...

At 806 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairfield Beach, or 8 miles south of Heath, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thornport, Harbor Hills and Thornville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3993 8242 3992 8241 3992 8234 3991 8233
      3983 8234 3984 8247 3992 8247 3993 8246
TIME...MOT...LOC 0006Z 271DEG 9KT 3991 8246

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KH
Special weather statement, Jul 24, 7:28 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
828 PM EDT Mon Jul 24 2023

OHZ066-250100-
Perry OH-
828 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of northwestern Perry
County through 900 PM EDT...

At 826 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thornport, or 8 miles northwest of Somerset, moving southeast at 30
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Thornville, Junction City and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3993 8242 3992 8241 3990 8218 3968 8220
      3972 8237 3974 8237 3974 8241 3983 8240
      3984 8247 3992 8247 3993 8246
TIME...MOT...LOC 0026Z 293DEG 27KT 3986 8243

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KH
Special weather statement, Jul 24, 7:43 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
843 PM EDT Mon Jul 24 2023

KYZ101-102-250115-
Greenup KY-Carter KY-
843 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of Greenup and northern
Carter Counties through 915 PM EDT...

At 842 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gesling, or 9 miles north of Carter Caves State Park, moving east at
40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carter Caves State Park, Greenup, Load, Gesling, Greenbo Lake,
Oldtown, Letitia, Franklin Furnace, Carter, Flatwoods, Raceland,
Wurtland, Hopewell, Brushart and Warnock.

This includes Interstate 64 in Kentucky between mile markers 155 and
170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3843 8323 3847 8319 3849 8319 3854 8314
      3855 8310 3859 8307 3863 8307 3864 8305
      3866 8305 3868 8303 3857 8281 3853 8271
      3831 8300 3832 8333
TIME...MOT...LOC 0042Z 290DEG 34KT 3851 8311

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KH
Special weather statement, Jul 24, 8:13 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
913 PM EDT Mon Jul 24 2023

KYZ101>103-250145-
Boyd KY-Greenup KY-Carter KY-
913 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of northwestern Boyd,
Greenup and Carter Counties through 945 PM EDT...

At 912 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oldtown, or near Grayson, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Greenup, Coalton, Denton, Gesling, Greenbo Lake, Oldtown,
Naples, Load, Letitia, Carter, Flatwoods, Russell, Raceland,
Wurtland, Brushart and Hitchins.

This includes Interstate 64 in Kentucky between mile markers 149 and
181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3834 8323 3843 8323 3847 8319 3849 8319
      3855 8310 3867 8304 3852 8270 3819 8286
      3817 8295 3818 8299 3820 8301 3820 8304
      3818 8305 3823 8309 3827 8317 3823 8322
      3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 0112Z 288DEG 28KT 3842 8295

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KH
Special weather statement, Jul 24, 8:44 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
944 PM EDT Mon Jul 24 2023

KYZ101>103-105-OHZ087-WVZ005-250215-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-Lawrence OH-Wayne WV-
944 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of Boyd, southeastern
Greenup, northern Lawrence, southeastern Carter, south central
Lawrence and northwestern Wayne Counties through 1015 PM EDT...

At 943 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rush, or near Cannonsburg, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntington, Ashland, Louisa, Cannonsburg, Yatesville Lake State Park,
Kenova, Catlettsburg, Ceredo, Fort Gay, Webbville, Princess, Coalton,
Denton, Burnaugh, Naples, Rush, Durbin, Centerville, South Point and
Russell.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 177 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3851 8281 3845 8246 3842 8247 3841 8251
      3839 8248 3805 8259 3811 8289 3813 8291
      3817 8292 3817 8294
TIME...MOT...LOC 0143Z 274DEG 20KT 3835 8278

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KH
Special weather statement, Jul 24, 8:51 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
951 PM EDT Mon Jul 24 2023

OHZ066-250215-
Perry OH-
951 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of Perry County through
1015 PM EDT...

At 951 PM EDT, Doppler radar was tracking a strong thunderstorm near
Perry State Forest, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
Junction City, New Straitsville, Corning, Hemlock and Rendville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3981 8207 3973 8208 3972 8203 3955 8205
      3956 8225 3956 8226 3959 8226 3960 8238
      3974 8236 3974 8241 3983 8239
TIME...MOT...LOC 0151Z 285DEG 33KT 3975 8227

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KH

The radar

The Cincinnati radar (KILN), 135 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 24, 9:05 PM EST
Where
Perry County, 0.69 mi N of Junction City
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
911 Call Center
Coordinates
39.730, -82.300

In Junction City, a tree and power line were blown down onto a local road near the New Lebanon Cemetery.

Thunderstorm Wind, Perry

When
July 24, 9:15 PM EST
Where
Perry County, Crooksville to 0.69 mi N of Milligan
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.770, -82.100

Multiple trees and power lines were blown down in the Crooksville area. Down the road to the south, a tree was blown down onto Buzzards Glory Road.

Thunderstorm Wind, Perry

When
July 24, 9:20 PM EST
Where
Perry County, 1.48 mi SSW of New Lexington
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
Post Office
Coordinates
39.700, -82.210

A tree was blown down onto State Route 93 south of New Lexington.

Thunderstorm Wind, Meigs

When
July 24, 10:20 PM EST
Where
Meigs County, 0.69 mi S of Bradbury
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
39.010, -82.070

Multiple trees were blown down between the towns of Pomeroy and Salisbury.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103749, 1103741, 1103750, 1103752.